Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

What causes hypothyroid and low testosterone in young men? Why can't I get an MRI of pituitary gland and thyroid?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
What causes hypothyroid and low testosterone in young men? :


I am a 24yrs old male and have been having problems for the past ten years, only in the past five have things gotten so bad that I knew something must be wrong. I have been seeing an endocrinologist that diagnosed me with hypothyroidism, but even after taking Armor Thyroid (30mg) for a month the only difference I notice is my though process is a little clearer and speech doesn't slur as much, I wanted to know how could I get a doctor to find out what is really wrong with me. Today I went to see a neurologist today, and hopefully try to get him to get an MRI of my pituitary gland and thyroid, but he only prescribed some Imitrex (100mg), Propranolol (20mg), tramadol (50mg), and ibuprofen (800mg) for migraine headaches, I get them on and off, sometimes they are pretty bad but anyway that was all, and he didn’t see any other reason to have an MRI done. I really ready to give up, ‘m tired of being tired and only being not even half the man I used to be or know I can be, it’s very depressing. The endocrinologist said he didn’t see any reason to get and MRI either, but at this point I really want one. I have to take Testim 1% as well for my low testosterone and now my perfect and that I should try and move on with my life, but how can I when I don’t have the energy, motivation, and charisma to do it. (He’s not a mean guy but I just told him to give it to me straight.) Here are some lab test results: Does anyone out there see a problem or is it just me? I have my lab tests uploaded within my profile. Thank-you

Haven't started the neurologists meds because I'm afraid they will interfere with my thyroid.
Posted Fri, 13 Apr 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 2 days later
Dear,


The hormonal tests you have provided are normal. Based on these reports I dont think you have hypothyroidism- probably the diagnosis of hypothyroidism was done with an earlier report which you have not provided. If a hypothyroid patient is started on treatment it will take 3-6 months duration to appreciate major difference. Similarly there is nothing in the reports to suggest that your testosterone is low.

You can be rest assured that if any of the symptoms you have noted are due to hypothyroidism they will eventually subside. But you need to remember one thing -that you cannot attribute all your symptoms to hypothyroidism. Looking at your complaints there appears to be a psychological basis for atleast some of them and hence treatment will also have to be in that line. I've full sympathy for your suffering but I can only help if there is any hormonal problem responsible for them.

You can take the medications that neurologist has prescribed because any interference with thyroid can be addressed by modification of thyroxine dosage.

I think you need to seek the help of a psychiatrist for your symptoms and you appear to be depressed. I definitely see a problem in you just as you do but there is nothing more that can be offered to you from endocrine point of view and no hormonal treatment is going to relieve your symptoms. I would also urge you to try meditatation and/or yoga to reduce stress. I too dont find any obvious reason to get an MRI because MRI will hardly give any actionable information which would help to relieve the sort of symptoms you seem to be experiencing. Low testosterone can cause similar complaints and hence it would be worth to check your LH, FSh and testosterone levels again but not while you are on testim cream( Only after that has been stopped for few days at least.


Hope I have answered your queries. I'll be available for follow-up.

Wishing you a speedy recovery.

Take care.

Dr. Shivaprasad. MD, DM(Endocrinology). XXXXXXX consultant in Endocrinology.
D:11/25/2011
Above answer was peer-reviewed by
 
Follow-up: What causes hypothyroid and low testosterone in young men? Why can't I get an MRI of pituitary gland and thyroid? 5 days later
I posted my first lab results in a previous post within the public forum, they include a testosterone test as well.

TSH, 3RD Generation 1.01
T4, Free 1.1
T3 Uptake 35

Testosterone Total 300
LC/MS/MS

I also have a ptosis in both of my eyes and even though the Armour Thyroid is helping it , the ptosis seems to migrate from one eye to the other, before my left eye was very droppy and stopped retracting, now since I've been on the medications the ptosis is slightly clearing within the left and moving over to the right.

I hope I'm not getting on your nerves or anything but I have had these problems for years, they started around the age of 12, the symptoms were just not that significant at the time, I didn't have any speech problems but I felt a little off, it felt like I had to try harder to do some of the things that had once been easy for me. The gap just kept getting wider and wider until I started having horrible anxiety, slurred and stuttered speech, and the inability to process information. Before I started diving into my physical health, I did attack the mental first, right after high school I went to therapy and was prescribed anti depressants but after 3 to 4 years of it not working I wondered if it could be something else. Ever since my endo put me on Armour, vitamin d, dim plex, and dsf herbal, in addition to the prescribed Testim from my regular family physician I'm starting to feel better not %100 but there is an improvement in my condition.

Please see my reports uploaded here with this query by name Reports.jpeg
 
 
Answered by Dr. Rahul Tawde 12 days later

Hello,

Thank you for uploading the report, I have gone through them.

Your thyroid hormone and testosterone levels are normal, though testosterone is towards lower limit of normal. Based on the symptom profile you have described, you seem to be suffering from Myasthenia gravis for which your neurologist has prescribed medications. Your ptosis and slurred speech are related to myasthenia.

Your Endocrinologist and Family Physician have prescribed the required hormonal treatment and above this there is hardly anything I think can be offered from endocrine point of view. I know you are in need of psychological and moral support to cope with so many difficult problems and that is the reason why I advise you to see a Psychiatrist again. Appropriate treatment has already been given to your endocrine problem and I think the residual symptoms are unrelated to endocrinology.

Hope I answered all your questions. Please accept my answer in case you do not have further queries. Wish you Good Health.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor